Nevada, 2013Flash Flood in Nevada, August 28, 2013
August 28, 2013 · NWS LKN · 1 event in 1 county or zone
Flashing flooding in Carlin Canyon caused a rock slide that closed the Interstate 80 detour through that area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flashing flooding in Carlin Canyon caused a rock slide that closed the Interstate 80 detour through that area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 28, 2:05 PM PST, 10 minutes earlier.
Area forecast discussion, Aug 28, 2:05 PM PST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
305 PM PDT WED AUG 28 2013
.SYNOPSIS...THE JET STREAM IS BISECTING THE SILVER STATE AND
COMBINING WITH A MOISTURE LADEN AIR MASS WHICH HAS PROVEN TO BE AN
EFFICIENT THUNDERSTORM PRODUCER. MORE THUNDERSTORMS ARE FORECAST
FOR THE REMAINDER OF TODAY. THE CHANCE OF AFTERNOON CONVECTION WILL
LINGER THE NEXT TWO DAYS...BUT GENERALLY EXPECTING A DRYING TREND.
&&
.SHORT TERM...TONIGHT THROUGH FRIDAY...THE SYNOPTIC PATTERN
FEATURES AN AMPLIFIED RIDGE OVER THE PLAINS WITH THE PACIFIC LOW
PUSHING INLAND...WITH THE JET SPANNING FROM CENTRAL CALIFORNIA TO
CENTRAL MONTANA. THE JET HAS PROVED TO BE A SUFFICIENT EXHAUST
MECHANISM/ UPWARD VERTICAL VELOCITY. PLUS THE PRE-STORM
ENVIRONMENT HAD WIDESPREAD NEGATIVE LI...IMPRESSIVE CAPE AND
HELICITY. THESE DYNAMICS COMBINED WITH A SOUPY AIRMASS RESULTED IN
SWA TO SVR WORTHY TS OUTBREAK. EXPECTING THIS TREND TO CONTINUE
INTO THE EVENING. AS THE PUSHES INLAND AND TIME ELAPSES...ISOLATED
TS POSSIBLE...BUT NOT EXPECTING ORGANIZED TS FOR THE REMAINDER OF
THIS FORECAST PERIOD.
.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. MODELS IN
AGREEMENT WITH FORMING A HIGH OVER THE FOUR CORNER STATE FRIDAY
NIGHT AND REMAINING IN PLACE THROUGH SUNDAY. THIS RIDGE PUSHES
"MONSOON" MOISTURE NORTHWARD INTO THE SOUTHERN PORTION OF THE CWA
ON SATURDAY...SPREADING NORTHWARD INTO ELKO COUNTY ON SUNDAY.
EVEN THOUGH THE MODELS HAVE THE HIGH CENTER OVER COLORADO ON
MONDAY...THE "MONSOON" MOISTURE LINGERS OVER THE EASTERN HALF OF THE
CWA. THUS THE THUNDERSTORM ACTIVITY MAINLY CONFINED EAST OF HUMBOLDT
COUNTY MONDAY THROUGH NEXT WEDNESDAY. WITH A MOIST FLOW FROM THE
SOUTH...TEMPERATURES THROUGH THE LONG TERM LOOK TO BE ABOVE
NORMAL..SO HAVE RAISED TEMPERATURES SEVERAL DEGREES TO REFLECT THIS.
&&
.AVIATION...VFR ALL TERMINALS. MAIN CONCERN IS THUNDERSTORM ACTIVITY
INTO THIS EVENING AT KTPH...KEKO...AND KELY...WHICH MAY LINGER UNTIL
MIDNIGHT. THESE THUNDERSTORM MAY BRING BRIEF HEAVY RAIN AND WINDS
GUSTS TO 40 MPH.
&&
.FIRE WEATHER...A MOIST AIR MASS HAS MOVED INTO NEVADA...FUELING A
THUNDERSTORM OUTBREAK TODAY. THE 12Z SOUNDING FROM ELKO HAD
PWS/PWATS AT 1.04 INCHES...WHICH IS 180 PERCENT OF NORMAL. WETTING
RAINS WERE OBSERVED OVER 469 AND 470 *BEFORE* 10 AM PDT THIS MORNING
...WHICH UNDER SCORES THE QPF POTENTIAL OF THESE STORMS. TODAY IS
THE BEST CHANCE FOR WETTING RAINS TO MATERIALIZE IN THE NEXT 5
DAYS. EXPECTING MORE THUNDERSTORMS THIS EVENING WITH GOOD RH
RECOVERY AGAIN TONIGHT. DRIER CONDITIONS FORECAST AS THE WEEKEND
APPROACHES.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
97/87/87/97
In the hours before
Special weather statement, Aug 28, 12:10 PM PST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
110 PM PDT WED AUG 28 2013
NVZ034-035-037-038-282045-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV-WHITE PINE COUNTY
NV-
110 PM PDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN EUREKA...
NORTHWESTERN WHITE PINE AND EXTREME SOUTHERN ELKO COUNTIES UNTIL 145
PM PDT...
AT 107 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF RUBY LAKE...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN WHITE PINE COUNTY...
RURAL SOUTHERN ELKO COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4015 11566 4011 11551 4005 11549 3995 11580
4004 11591
TIME...MOT...LOC 2009Z 235DEG 23KT 4000 11574
JRMSpecial weather statement, Aug 28, 12:42 PM PST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
142 PM PDT WED AUG 28 2013
NVZ034-038-039-282115-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-SOUTHWEST ELKO COUNTY NV-
142 PM PDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 215 PM
PDT...
AT 139 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 8 MILES NORTH OF RUBY LAKE...MOVING NORTHEAST
AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
PONDING OF WATER ON AREA ROADWAYS AND MINOR WASHOUTS ON DIRT ROADS
ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
FRANKLIN LAKE...
HARRISON PASS...
JIGGS...
&&
LAT...LON 4060 11550 4046 11522 4024 11550 4029 11578
TIME...MOT...LOC 2041Z 217DEG 18KT 4032 11554
DD
Special weather statement, Aug 28, 12:57 PM PST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
157 PM PDT WED AUG 28 2013
NVZ033-282130-
SOUTHEASTERN ELKO COUNTY NV-
157 PM PDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 230 PM
PDT...
AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WEST WENDOVER...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WEST WENDOVER...
ALTERNATE U.S. 93...
&&
LAT...LON 4052 11416 4062 11436 4091 11415 4086 11403
4066 11403
TIME...MOT...LOC 2056Z 235DEG 26KT 4068 11418
DDSpecial weather statement, Aug 28, 1:44 PM PST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
244 PM PDT WED AUG 28 2013
NVZ036-282215-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
244 PM PDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND EXTREME
NORTHWESTERN EUREKA COUNTIES UNTIL 315 PM PDT...
AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF CRESCENT VALLEY...MOVING NORTH
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHEASTERN LANDER COUNTY...
RURAL NORTHWESTERN EUREKA COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4057 11692 4051 11654 4024 11678 4027 11691
TIME...MOT...LOC 2144Z 199DEG 15KT 4041 11679
JRM
Special weather statement, Aug 28, 1:47 PM PST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
247 PM PDT WED AUG 28 2013
NVZ031-038-282215-
NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
247 PM PDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 315 PM
PDT...
AT 245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF ELKO...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
ELKO AND ADOBE SUMMIT...
INTERSTATE 80 BETWEEN ELKO AND CARLIN TUNNELS...
&&
LAT...LON 4118 11568 4105 11544 4065 11589 4076 11608
TIME...MOT...LOC 2147Z 218DEG 38KT 4078 11591
DD
Special weather statement, Aug 28, 1:55 PM PST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
255 PM PDT WED AUG 28 2013
NVZ034-038-039-282230-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-SOUTHWEST ELKO COUNTY NV-
255 PM PDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 330 PM
PDT...
AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF RUBY VALLEY...MOVING NORTH AT 25
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RUBY VALLEY...
SECRET PASS...
CLOVER VALLEY...
&&
LAT...LON 4102 11518 4094 11491 4058 11513 4065 11535
TIME...MOT...LOC 2155Z 202DEG 23KT 4070 11519
DD
Flash Flood, Elko
- When
- August 28, 2:15 PM PST to 2:30 PM PST
- Where
- Elko County, 0.44 mi W of Tonka to 1.16 mi WNW of Tonka
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.720, -116.008
Local law enforcement reports Interstate 80 in the Carlin Canyon is closed due to flash flooding and small rock slide.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in South Dakota, August 28, 2013$252,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 28, 2013$142,000 · 50 kt wind · 8 events
- Flash Flood in New Hampshire, August 28, 2013$100,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, August 28, 2013$85,000 · 65 kt wind · 3 events
- Flash Flood in Vermont, August 28, 2013$50,000 · 1 event
- Damaging Winds and Lightning Strike in Kentucky, August 28, 2013$30,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Pennsylvania, August 28, 2013$750 · 50 kt wind · 22 events
- Flash Flood in New York, August 28, 2013$25,000 · 1 event
- Damaging Wind in Ohio, August 28, 2013$25,000 · 50 kt wind · 1 event
- Flash Flood in Maine, August 28, 2013$25,000 · 1 event
- Damaging Winds in Montana, August 28 to 30, 201362 kt wind · 16 events
- Hail and Damaging Winds in Montana, August 28, 20131.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466870.